MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0610
Medical Device Problem Codes Difficult or Delayed Activation (2577); Malposition of Device (2616)
Health Effect - Clinical Code Neurological Deficit/Dysfunction (1982)
Date of Event 04/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported complaint indicated that the patient experienced a large stroke.Per the "potential adverse events" listed in the instructions for use, neurological deficits including stroke are possible complications related to embolization procedures using the penumbra smart coil system.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, the physician deployed an initial smart coil into the target vessel using a non-penumbra microcatheter.After detaching the smart coil, the physician noticed that a very stiff tail was present inside the microcatheter.The physician then attempted to push it out of the microcatheter with the second smart coil thinking that it was just the tail; however, upon pushing the tail of the smart coil out of the microcatheter with the second coil, the initial smart coil shot back into the parent vessel.The physician did not make any attempts to remove the initial coil since it was already detached.Consequently, the patient ended up having a large stroke due to the smart coil that was left in the parent vessel.It is unknown if the physician did anything to treat the stroke.As of (b)(6) 2017, the patient is still in the hospital.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6572786
Report Number3005168196-2017-00748
Device Sequence Number16330413
Product Code HCG
UDI-Device Identifier00814548014968
UDI-Public00814548014968
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/30/2021
Device Catalogue Number400SMTSFT0610
Device Lot NumberF71409
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2017
Initial Report FDA Received Date05/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;